Hail, Grant
- When
- July 27, 4:05 PM CST
- Where
- Grant County, 11 mi SW of Ulysses
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.467, -101.517
9 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 2:20 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT FRI JUL 27 2001 FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT AND TEMPS. 12Z UPPER AIR MAPS SHOWING ELONGATED MID TROPOSPHERIC TROF FROM NORTHERN FRONT RANGE SOUTH INTO DESERT SOUTHWEST. MID TO LOWER LAYERS REMAIN VERY MOIST THROUGHOUT THE REGION WITH MID TEEN CELSIUS DEWPOINTS AT 850MB. NO REAL INDICATION OF THE LOW LEVEL BAROCLINIC ZONE ALTHOUGH CONVECTIVE BOUNDARIES ARE MOST DEFINITELY PRESENT. 18Z SURFACE CHART PUTS SURFACE TROFS FROM EASTERN SOUTH DAKOTA INTO SOUTHEAST COLORADO AND ANOTHER OVER THE TEXAS PANHANDLE OF GREAT INTEREST IS THE WATER VAPOR LOOP PUTTING A WELL DEFINED VORTICITY MAXIMA OVER WEST TEXAS MOVING NORTHEAST AROUND THE UPPER HIGH WITH MORE CONVECTION FIRING OVER SOUTHWESTERN COLORADO WITH THIS WAVE. SHORTWAVE RIDGE NOW MOVING OVERHEAD APPEARS TO BE KEEPING A LID ON FRONTOGENETICAL FORCING TAKING PLACE OVER CO/KS BORDER UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. CONVECTION SEEMS TO BE GETTING ITS ACT TOGETHER TO THE SOUTHWEST WHICH DOESN'T APPEAR TO BE WELL HANDLED BY THE 12Z MODELS. 18Z ETA SEEMS A BIT LOW ON PRECIP HERE TOO. AM CONCERNED THAT THE SOUTHWESTERN CONVECTION WILL BE THE MAIN MCS TONIGHT WITH SUBSIDENCE AROUND IT KEEPING DEEP CONVECTION AROUND KANSAS IN CHECK THIS AFTERNOON. EVEN IF THE ROCKIES WAVE AND JET DYNAMICS CAN GET THINGS GOING, BEST PRECIP CHANCES SHOULD BE OVER SOUTHERN 2/3 ZONES BUT AM RELUCTANT TO GO TOO HIGH ON POPS ANYWHERE WITH ALL THE FEATURES IN PLAY. WITH LOWEST POPS IN THE NORTH AND HAZARDOUS WX OUTLOOK ALREADY COVERING THE SCENARIO, WILL KEEP ZONES FREE OF ANY FLASH FLOOD HEADLINES BUT MENTION HEAVY RAINFALL POTENTIAL IN THE ZONES. FOR LATER PERIODS, SHOULD SEE MCS EXIT THE AREA BY MID MORNING BUT WILL KEEP SMALL POPS GOING IN THE EASTERN ZONES. JUST HOW MUCH RAINFALL AND CONVECTIVE CLOUD DEBRIS REMAINS WILL LIKELY PLAY A LARGE ROLE IN HIGH TEMPS. WILL PLAY FOR PLENTY OF AFTERNOON SUN AND DEVELOPING SOUTHERLY FLOW TO PUSH HIGHS INTO THE 90S CWA WIDE. UPPER RIDGE SHOULD CONTINUE TO PROVIDE LOTS OF SUN AND CONTINUED WARMING SUNDAY AS MID LEVEL MOISTURE BEGINS TO DECREASE. EXTENDED DISCUSSION... ATMOSPHERE STILL EXPECTED TO BEHAVE AS ADVERTISED BY LAST FEW SHIFTS. UPPER RIDGE SHOULD QUICKLY BUILD WITH THE CENTER SETTLING IN SOMEWHERE OVER THE MIDWEST. WHAT HAS ME CONCERNED THIS SHIFT THE WAY THE MODELS ADVERTISE HOW QUICKLY WE GET INTO DEEP SOUTHERLY TROPICAL FLOW. THE LATEST AVN RUN SUGGESTS THAT 70H DEWPOINTS WILL RISE TO AROUND 8C BY LATE MONDAY. A LOOK AT THE MORNING UA AND CURRENT SATELLITE TRENDS DO INDICATE A QUITE MOIST ATMOSPHERE MOVING WEST. ALSO, THERE APPEARS TO BE SOME SORT OF S/WV TROF OVER SOUTHEAST TX MOVING WEST. THERE ARE PROBABLY MORE IN THE EASTERLIES ACROSS THE GULF. QUESTION IS WHEN/IF/HOW THESE DISTURBANCES WILL TURN NORTH. WILL THEY BE TOO FAR WEST TO AFFECT THE CWA? ALSO, WILL THE BUILDING RIDGE BE ENOUGH TO PREVENT TSTORMS? MID LVL TEMPS DON'T GET TOO WARM, AT LEAST FROM A MODEL PERSPECTIVE. WOULD NOT BE SURPRISED TO SEE A FEW DAYS OF CONVECTION IN THE CWA NEXT WEEK (AFTER MONDAY) BUT SINCE IT WOULD BE FRIVOLOUS TO GUESS WHERE ANY DISTURBANCE WOULD BE, I WON'T ATTEMPT TO FCST AT THIS TIME. AS A COMPROMISE, WILL KEEP THE PARTLY CLOUDY WORDING (MAINLY DAYTIME) AND LOWER TEMPS JUST A WEE BIT. I DON'T EXPECT THE REALLY HOT TEMPS EXPERIENCED LAST WEEK AND EARLIER THIS WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/094 068/096 070 620 ~GCK 067/094 067/096 068 6-0 EHA 068/098 068/098 068 600 LBL 069/097 068/098 070 6-0 HYS 067/092 068/095 069 420 P28 072/095 073/098 074 620 .DDC...NONE. POAGE/HUTTON
KSZ030-031-043>046-061>066-074>081-084>090-280500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CDT FRI JUL 27 2001 ...STORM SPOTTER ACTIVATION PROBABLY WILL NOT BE NEEDED TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS TONIGHT. AT THE SURFACE...A TROUGH OF LOW PRESSURE WILL MOVE EAST INTO WESTERN KANSAS WHILE A BOUNDARY ENHANCED BY LAST NIGHTS THUNDERSTORMS WILL LINGER OVER SOUTHWESTERN KANSAS. AS THE UPPER DISTURBANCE ENCOUNTERS VERY MOIST LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE AND THE SURFACE BOUNDARIES... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE THUNDERSTORMS ARE THEN EXPECTED TO FORM A LARGE CLUSTER AND MOVE EAST ACROSS KANSAS OVERNIGHT. STRONG GUSTS OF WIND WILL BE THE GREATEST THREAT FROM THE INDIVIDUAL THUNDERSTORMS. FOR LOCATIONS ALONG AND NORTHWEST OF A LAKIN TO DIGHTON TO WAKEENEY LINE THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST FEW NIGHTS...A GREATER THREAT WILL BE THE FLASH FLOOD POTENTIAL. ANOTHER NIGHT OF PERSISTENT THUNDERSTORM ACTIVITY MAY PRODUCE FLASH FLOODING DUE TO THE SATURATED GROUND IN THIS AREA. ALTHOUGH A FEWa OF THE THUNDERSTORMS MAY BE SEVERE...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION YOU CAN VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC POAGE
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
1024 AM CDT FRI JUL 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 4.5 S COLLYER KS WIND DAMAGE
07/26/01 TREGO 3 INCH DIAMETER TREE LIMBS
BLOWN DOWN REPORTED BY PUBLIC
01The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Five to six inch diameter limbs down.
Ten inch diameter limbs blown down.
Three to four inch limbs blown down.
Large tree branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262540, 5262541, 5262542, 5262543, 5262544, 5262545, 5262546, 5262547, 5262548, 5262549, 5262550, 5262551, 5262552, 5262553.